Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 13, NWS Raleigh, NC

September 14, 2018Wayne County, North Carolina

NWS Raleigh, NC issued this tornado warning at Sep 14, 2018, 10:20 PM EDT for Wayne County, North Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2018, 10:20 PM EDT (02:20 UTC)
Expired
Sep 14, 2018, 10:29 PM EDT
In force
9 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 4:48 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WFUS52 KRAH 150220
TORRAH
NCC191-150245-
/O.NEW.KRAH.TO.W.0013.180915T0220Z-180915T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
1020 PM EDT FRI SEP 14 2018

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Wayne County in central North Carolina...

* Until 1045 PM EDT
    
* At 1019 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Albertson, or 8 miles south of La Grange,
  moving northwest at 45 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
  Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3518 7784 3515 7790 3517 7793 3517 7797
      3518 7799 3519 7802 3518 7807 3519 7816
      3521 7817 3522 7824 3528 7830 3532 7827
      3532 7824 3535 7815 3537 7816 3539 7814
      3542 7816 3548 7812 3532 7783
TIME...MOT...LOC 0219Z 117DEG 41KT 3519 7781 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Ellis
1 follow-up statement
621 
WWUS52 KRAH 150229
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1029 PM EDT FRI SEP 14 2018

NCC191-150239-
/O.CAN.KRAH.TO.W.0013.000000T0000Z-180915T0245Z/
Wayne NC-
1029 PM EDT FRI SEP 14 2018

...THE TORNADO WARNING FOR WAYNE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3518 7784 3515 7790 3517 7793 3517 7797
      3518 7799 3519 7802 3518 7807 3519 7816
      3521 7817 3522 7824 3528 7830 3532 7827
      3532 7824 3535 7815 3537 7816 3539 7814
      3542 7816 3548 7812 3532 7783
TIME...MOT...LOC 0227Z 117DEG 41KT 3524 7794 

$$

Ellis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 14, 10:00 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 14, 10:00 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1000 PM EDT Fri Sep 14 2018

.SYNOPSIS...
Tropical Storm Florence will move very slowly west to southwest
across northeastern South Carolina tonight, and across northern
South Carolina Saturday. A turn northward is expected across the
western Carolina's Sunday and Sunday night. Major flooding is
expected across much of eastern and southeastern NC tonight and
Saturday. The flooding threat will extend into western North
Carolina Sunday.

&&

.NEAR TERM /TONIGHT THROUGH SATURDAY/...
As of 1000 PM Friday...

All Warnings, Watches, Advisories remain in place.

Flash flood emergencies, water rescues already underway in the
Goldsboro area. More to come.

After landfall this morning near Wrightsville Beach, Florence
continued to move slowly west and inland over far eastern South
Carolina (just west of Myrtle Beach). Several bands of very heavy
rain have been rotating NW and onshore for hours and hours it seems
across southeastern NC prompting as much as 23 inches of rain near
Morehead City, with as much as 10 inches already into our Coastal
Plain region (centered in Wayne County).

Unfortunately, satellite and radar indicate the primary rain band
continued to feed NW into these same areas (Cape Carteret to New
Bern to near Kinston and Goldsboro), and the cloud tops have been
cooling (radar reflectivities increasing) in the past hour. Hourly
rainfall rates in excess of 2-3 inches have been occurring near
Trenton to Kinston to near Goldsboro. There were numerous roads
flooded and/or washed out in the Goldsboro area with at least 5
fresh water flooding rescues in Wayne County since 500 PM.

Several other rain bands have been producing rainfall rates of
nearly 2 inches per hour elsewhere, but the bands were not as
intense and training as much over the same locations as the primary
band. Still, flash flooding was ongoing in many counties from
Raleigh east and south.

It appears that the flooding will get much worse in the primary rain
band in the next 3-6 hours as CAMS indicates continued
intensification and expansion of this band northwest into Wayne and
Johnston Counties - where flooding will become potentially
catastrophic (we already are issuing Flash Flood Emergency in the
Goldsboro and Wayne County area). Additional rainfall in the next 6-
12 hours will likely approach 10 inches (producing storm totals of 20+
inches from Kinston to Goldsboro), with 5-10 inches from
Smithfield to Wilson to near Raleigh.

This and other bands should slowly begin to ease SW in time (as
Florence crawls westward). This would place areas from Clinton to
Fayetteville, Lumberton, Raeford, and Laurinburg in the life
threatening flooding.

Winds will continue to be very strong in the bands (with gusts to 60
MPH from Goldsboro to Fayetteville and Clinton, with up to 50 mph at
Raleigh and Southern Pines. Expect numerous trees and power lines to
be downed along with continued power outages. There were already
65,000 without power in Wake County where winds have gusted to 48
mph at Raleigh-Durham (RDU). Fayetteville (FAY) has reported a 67 mph
gust with many trees down.

Saturday... The rain bands will slowly shift west with time, with
the southern areas expected to be hit with major, potentially
catastrophic flooding. See the latest Warnings and Watches for
details on specifics.

Winds will slowly spin down, but still gust to nearly 50 mph at
times as Florence edges west with time.

&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...

The remnant circulation of Florence will move slowly westward
Saturday night and then begin to lift north into the Appalachians on
Sunday. As the surface low slips west, a persistent southerly,
convergent flow will produce an arc of widespread moderate to heavy
rain across the state. The greatest rain coverage will be across the
southern Piedmont and Sandhills.

Rainfall amounts during the period will average between 2 and 5
inches with lesser amounts across the far northeast Piedmont and
northern Coastal Plain. This additional rain is likely to exasperate
anticipated flooding issues across the southern tier including the
Neuse, Cape Fear, Black and Yadkin river basins where river flooding
may become extreme.

Windy conditions with winds of 15 to 25 MPH with gusts near 40 MPH
on Saturday evening will gradually abate as the remnant low weakens
and pushes away. Given the wet soil, additional issues with falling
trees are expected.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday...

The remnant circulation of Florence is expected to lift northeast
through the lower Ohio Valley and northeastern United States Monday
and Tuesday. This will mean the trailing rain bands and associated
weather hazards will come to an end by Sunday night or Monday
for the region.

The trailing surface trough will keep a lingering chance of
mainly diurnal showers and storms into Tuesday afternoon and
possibly Wednesday afternoon. Very warm and humid conditions will
also linger through the rest of the week. Lows in the lower to mid
70s (well above normal) with highs in the 80s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 955 PM Friday...

Strong winds to 40-50kt the problem tonight into Saturday.

Mainly MVFR ceilings will prevail through the TAF period, amidst
tropically-moist, nely low level flow between high pressure over the
Northeast and Hurricane Florence. A shield of heavy, tropical
precipitation with reduced visibilities, and stronger and more
numerous outer bands of showers and storms, will pivot westward
across cntl NC through the night. More adverse conditions expected
with additional bands with strong winds and heavy rain Saturday.

Outlook: Florence will eventually arc across SC Saturday night,
then lift nwd and newd through the Appalachians through early next week.
Windy conditions, periods of continued tropical downpours will result,
with improving conditions for Tuesday and Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

Hurricane Warning for NCZ078-089.
Flash Flood Watch through Sunday evening for NCZ021>028-
038>043-073>078-083>086-088-089.
Tropical Storm Warning for NCZ026>028-040>043-075>077-084>086-
088.

&&

SYNOPSIS...Franklin/Badgett
NEAR TERM...Badgett
SHORT TERM...Blaes/Franklin
LONG TERM...Badgett/Franklin
AVIATION...Franklin/Badgett
Hazardous weather outlook, Sep 14, 5:07 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
507 PM EDT Fri Sep 14 2018

NCZ021>025-038-039-073-074-083-152115-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Stanly-
Montgomery-Anson-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-152115-
Person-Granville-Vance-Warren-Halifax-
507 PM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Tropical storm Florence will continue to push west over far southern
NC this evening. Wind gusts of 30 to 35 mph will be strong enough
to knock down a few tree limbs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Prolonged rain and wind Friday and Friday night will result in a few
downed trees, leading to sporadic power outages and isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ026-040-041-075>077-084>086-152115-
Franklin-Chatham-Wake-Moore-Lee-Harnett-Richmond-Scotland-Hoke-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-078-088-089-152115-
Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TORNADO WATCH 374 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 8:53 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     NON-TSTM WND GST 3 NNE BONNIE DOONE      35.14N 78.93W
09/14/2018  M65 MPH          CUMBERLAND         NC   AWOS

            AWOS STATION FBG, FORT BRAGG/SIMMO.

&&

TC
Local storm report, Sep 14, 9:09 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      5 S PINE LEVEL          35.44N 78.24W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
            OUT NEAR PRINCETON.

&&

TC
Local storm report, Sep 14, 9:22 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      5 S PINE LEVEL          35.44N 78.24W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
            OUT NEAR PRINCETON.

&&
Local storm report, Sep 14, 9:25 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FLASH FLOOD      BENSON                  35.38N 78.55W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            BENSON. SEVERAL ROADS FLOODED IN THE BENSON
            AREA.

&&
Local storm report, Sep 14, 9:31 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
931 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLASH FLOOD      PRINCETON               35.47N 78.16W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            NUMEROUS ROADS WASHED OUT THROUGHOUT THE
            AREA.

&&
Local storm report, Sep 14, 9:33 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
933 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     FLASH FLOOD      2 WSW GOLDSBORO         35.37N 78.00W
09/14/2018                   WAYNE              NC   EMERGENCY MNGR

            5 WATER RESCUES SO FAR THIS EVENING.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:21 PM EDTTornado WarningRAHWayne24 min
Sep 14, 9:39 PM EDTFlash Flood Warning EmergencyRAHWayne6 hr
Sep 14, 11:29 PM EDTAreal Flood AdvisoryRAHChatham, Davidson, Harnett, Lee, Montgomery, Moore and 2 more3 hr
Sep 14, 11:47 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Nash3 hr
Sep 14, 11:56 PM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Johnston, Moore, Sampson and 4 more39 hr
Sep 15, 2:43 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Durham, Lee, Montgomery and 5 more3 hr
Sep 15, 2:48 AM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Nash3 hr
Sep 15, 4:23 AM EDTAreal Flood AdvisoryRAHAnson, Chatham, Harnett, Hoke, Lee, Montgomery and 4 more3 hr
Sep 15, 4:58 AM EDTTornado WarningRAHWayne21 min
Sep 15, 6:06 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Durham, Guilford, Lee and 6 more6 hr
Sep 15, 6:22 AM EDTFlash Flood WarningRAHLee, Moore32 hr
Sep 15, 7:31 AM EDTFlash Flood Warning EmergencyRAHJohnston, Sampson, Wayne3 hr
Sep 15, 7:50 AM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Scotland, Stanly3 hr
Sep 15, 8:52 AM EDTSpecial Weather StatementRAHHarnett, Lee23 min
Sep 15, 9:23 AM EDTSpecial Weather StatementRAHSampson37 min
Sep 15, 11:19 AM EDTTornado WarningRAHSampson26 min
Sep 15, 11:28 AM EDTSpecial Weather StatementRAHWilson32 min
Sep 15, 11:50 AM EDTAreal Flood AdvisoryRAHAnson, Chatham, Davidson, Montgomery, Randolph, Richmond and 2 more6 hr
Sep 15, 11:51 AM EDTSpecial Weather StatementRAHCumberland54 min
Sep 15, 1:12 PM EDTFlash Flood WarningRAHChatham, Durham, Wake9 hr
Sep 15, 1:40 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Orange, Randolph4 hr
Sep 15, 2:23 PM EDTFlash Flood WarningRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more24 hr

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.